Alert archive / North Carolina / Flash Flood Warnings in 2012

Flash Flood Warning 11, NWS Raleigh, NC

June 22, 2012Guilford County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 22, 2012, 3:30 PM EDT for Guilford County, North Carolina. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2012, 3:30 PM EDT (19:30 UTC)
Expired
Jun 22, 2012, 6:00 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:40 PM EDTFLOOD2 Nnw Greensboro, NCGUILFORD CO 911 REPORTED FLOODING AT JOSEPH BRYAN BLVD AND N. HOLDEN RD. A WATER RESCUE AT THIS LOCATION IS OCCURRING.
Jun 22, 3:40 PM EDTFLOOD4 Nnw Greensboro, NCGUILFORD CO 911 REPORTED FLOODING AT NEW GARDEN RD AND BATTLEGROUND AVE. A WATER RESCUE IS OCCURRING AT THIS LOCATION.
Jun 22, 3:40 PM EDTFLASH FLOOD2 Nnw Greensboro, NCGUILFORD CO 911 REPORTED FLOODING AT JOSEPH BRYAN BLVD AND N. HOLDEN RD. A WATER RESCUE AT THIS LOCATION IS OCCURRING.
Jun 22, 3:40 PM EDTFLASH FLOOD4 Nnw Greensboro, NCGUILFORD CO 911 REPORTED FLOODING AT NEW GARDEN RD AND BATTLEGROUND AVE. A WATER RESCUE IS OCCURRING AT THIS LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WGUS52 KRAH 221930
FFWRAH
NCC081-222200-
/O.NEW.KRAH.FF.W.0011.120622T1930Z-120622T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT FRI JUN 22 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN PRODUCING FLOODING OVER   
NORTHWESTERN GUILFORD COUNTY. DOPPLER RADAR ESTIMATED THAT THREE TO 
FOUR INCHES OF RAIN HAS FALLEN OVER NORTHWEST GREENSBORO. ANOTHER 
THUNDERSTORM WITH HEAVY RAIN IS ALSO APPROACHING FROM THE WEST AND 
WILL BRING ADDITIONAL HEAVY RAINS. 

* LOCATIONS THREATENED WITH FLOODING INCLUDE GREENSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING...
1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT
AGENCY.

&&

LAT...LON 3615 7972 3604 7974 3605 8004 3624 8001

$$

14
2 follow-up statements
175 
WGUS72 KRAH 222015
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT FRI JUN 22 2012

NCC081-222200-
/O.CON.KRAH.FF.W.0011.000000T0000Z-120622T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-
415 PM EDT FRI JUN 22 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
NORTHWESTERN GUILFORD COUNTY...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHWESTERN 
GUILFORD COUNTY. DOPPLER RADAR ESTIMATED THAT THREE TO FIVE INCHES 
OF RAIN HAS FALLEN OVER THE LAST HOUR WITH AS MUCH AS SIX INCHES IN 
SPOTS OVER THREE HOURS. 

REPORTS OF WATER RESCUES IN NORTH GREENSBORO HAVE BEEN RECEIVED... 
NEAR NEW GARDEN ROAD AND BATTLEGROUND AND NORTH HOLDEN AND JOSEPH 
BRYAN. THIS IS A DANGEROUS SITUATION. FLOOD WATERS WILL BE SLOW TO 
RECEDE AFTER RAINS HAVE ENDED. BE ALERT FOR DEBRIS IN ROADS AND 
FLOODING OF LOW AREAS. 

LOCATIONS THREATENED BY FLOODING INCLUDE BUT ARE NOT LIMITED TO 
GREENSBORO SUMMERFIELD AND COLFAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING...
1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT
AGENCY.

&&

LAT...LON 3615 7972 3604 7974 3605 8004 3624 8001

$$

14
066 
WGUS72 KRAH 222156
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
556 PM EDT FRI JUN 22 2012

NCC081-222201-
/O.EXP.KRAH.FF.W.0011.000000T0000Z-120622T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-
556 PM EDT FRI JUN 22 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM EDT FOR NORTH 
GUILFORD COUNTY...

AT 550 PM EDT...ONLY LIGHT RAIN WAS FALLING ACROSS NORTH PARTS OF 
GREENSBORO AND GUILFORD COUNTY. FLOOD WATERS FROM EARLIER THIS 
AFTERNOON ARE RECEDING... LEAVING MUD AND DEBRIS ON SOME ROADS. 
MOTORISTS SHOULD CONTINUE TO USE CAUTION THIS EVENING AND TONIGHT  
AS THESE CONDITIONS MAY EXIST THROUGHOUT THE NIGHT.

AS NO ADDITIONAL HEAVY RAINS ARE EXPECTED AT THIS TIME... THE FLASH 
FLOOD WARNING WILL EXPIRE AT 6 PM. 


LAT...LON 3615 7972 3604 7974 3605 8004 3624 8001

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:00 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 22, 3:00 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI JUN 22 2012

.SYNOPSIS...
A WARM AND HUMID AIR MASS WILL LINGER OVER THE AREA INTO THIS
EVENING. A WEAK COLD FRONT WILL MOVE INTO THE REGION FROM THE
NORTHWEST TONIGHT... THEN STALL OVER EASTERN AND SOUTHERN NORTH
CAROLINA ON SATURDAY BEFORE DISSIPATING. ANOTHER STRONGER COLD FRONT
WILL MOVE IN FROM THE NORTHWEST ON MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 300 PM FRIDAY...

A SHALLOW UPPER LEVEL DISTURBANCE NOTED AT 300MB AND ON WATER VAPOR
IMAGERY AND A PREFRONTAL TROUGH ARE TRIGGERING ISOLATED CONVECTION
OVER THE CENTRAL PIEDMONT AND COASTAL PLAIN THIS AFTERNOON....WHILE
SCATTERED CONVECTION THAT DEVELOPED OVER THE MOUNTAINS IS ROLLING
OFF INTO THE WESTERN PIEDMONT.  WHILE DEEP LAYER SHEAR IS GENERALLY
WEAK...OUTSIDE OF A SMALL AREA OF 25KT OF 0-6KM EFFECTIVE SHEAR
NORTH OF THE TRIANGLE...WEAK MIXING HAS ALLOWED DEWPOINTS TO LINGER
IN THE UPPER 60S TO AROUND 70 AND MLCAPE VALUES HAVE RISEN TO OVER
2000 J/KG.  MID LEVEL LAPSE RATES ARE RATHER WEAK BUT THE STRONG
INFLUENCE OF NEAR SURFACE BASED CAPE PUSHED -10 TO -30C CAPE UP TO
OVER 500 J/KG AND THERE HAVE ALREADY BEEN SOME REPORTS OF 1-1.25
INCH HAIL WEST OF THE TRIAD.  IN ADDITION...STEEP LOW LEVEL LAPSE
RATES AND PW VALUES NEAR 1.5 INCHES WILL ALSO SUPPORT A THREAT OF
DOWNBURSTS.  MOST HI-RES MODELS HAVE SHOWN SOME RESEMBLANCE OF THE
CURRENT RADAR TRENDS AND SUGGEST CONVECTION WILL CARRY OVER THROUGH
THE PIEDMONT...WITH MORE ROBUST ACTIVITY NEAR THE NC/VA BORDER...
AND INTO THE COASTAL PLAIN THIS EVENING...COMING TO AN END BY 03Z.

TONIGHT...
THE COLD FRONT APPROACHING FROM THE WEST TODAY AND CURRENTLY JUST
WEST OF THE MOUNTAINS SHOULD SINK SOUTH INTO THE PREFRONTAL TROUGH
AND REMNANT OUTFLOWS LATER TONIGHT.  SOME DRIER AIR IS FORECAST TO
FILTER INTO THE WESTERN PIEDMONT LATE TONIGHT...BUT FORECAST
DEWPOINTS REMAIN IN THE MID 60S.  PARTIAL PARTIAL CLEARING AND LIGHT
WINDS MAY LEAD TO SOME POCKETS OF FOG DEPENDING ON WHERE HEAVIER
RAIN FALLS THIS EVENING.   WE WILL LEAVE A SLIGHT CHANCE POP OVER
THE SOUTHEAST IN THE VICINITY OF THE SURFACE FRONT/TROUGH.  LOWS
67-71.

SATURDAY...
AN UPPER TROUGH SWING THROUGH THE GREAT LAKES WILL HELP THE SURFACE
FRONT/TROUGH TOWARD THE NC/SC BORDER BY SATURDAY AFTERNOON...BUT ALL
INDICATIONS ARE THAT IT WILL HAND UP OVER THE SOUTHERN AND EASTERN
CWA.  WITH LITTLE AIRMASS CHANGE EXPECTED...STRONG HEATING AND
RESIDUAL LOW LEVEL MOISTURE WILL LEAD TO A CHANCE OF STORMS
DURING THE AFTERNOON...MOSTLY SOUTH AND EAST OF THE TRIANGLE WHERE
THE FRONTAL CONVERGENCE WILL END UP.  DEEP LAYER SHEAR
MAY INCREASE SLIGHTLY TO 25KT...BUT THE MAIN THREAT WILL CONTINUE TO
BE WEAKLY ORGANIZED STORM CLUSTERS WITH MARGINALLY SEVERE HAIL AND
DOWNBURSTS.   HIGHS 89-92 NORTHWEST TO SOUTHEAST.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 230 PM FRIDAY...

FOR SATURDAY NIGHT: THE NORTHERN STREAM SHORTWAVE TROUGH NOW
DROPPING INTO NRN WI IS EXPECTED TO MOVE EASTWARD ACROSS NEW ENGLAND
SATURDAY EVENING... HELPING THE WEAK (AND DISSIPATING) SURFACE FRONT
MOVE SOUTHEAST INTO CENTRAL NC. THE NAM/GFS/ECMWF DEPICT THIS FRONT
STRETCHING THROUGH NRN/WRN PORTIONS OF CENTRAL NC BY SATURDAY
EVENING... WITH MODERATE INSTABILITY (MLCAPE OF 1200-2000 J/KG ON
THE GFS) LINGERING IN AREAS SOUTH AND EAST OF RALEIGH... WHILE
INITIALLY FAVORABLE DEEP LAYER SHEAR OF 20-25 KTS DROPS TO 10-15 KTS
OVERNIGHT. EXPECTED SCATTERED STORMS ALONG AND EAST OF HIGHWAY 1 TO
CONTINUE WELL INTO THE EVENING BEFORE DECREASING IN COVERAGE AS THEY
SLIDE TO THE FAR SOUTHERN AND SOUTHEASTERN FORECAST AREA OVERNIGHT.
FORECAST SOUNDINGS SHOW DRYING AIR ALOFT FROM THE NW SATURDAY NIGHT
SO DEEP CONVECTION SHOULD SLOWLY WANE... BUT WEAK LOW LEVEL WINDS
AND POTENTIAL POOLING OF HIGH PW AIR IN THE SOUTHERN CWA MAY RESULT
IN PERSISTENT SLOW-MOVING SHOWERS/STORMS... AND THESE COULD MAINTAIN
SCATTERED COVERAGE THROUGH THE NIGHT IF THE NAM'S PROMINENT LOW
LEVEL THETA-E RIDGE NOSING NORTHEASTWARD INTO SOUTH CENTRAL NC COMES
TO FRUITION. MARGINAL ELEVATED INSTABILITY IS LIKELY TO HOLD
OVERNIGHT IN THE SOUTHERN CWA GIVEN THE WARM TEMPS AT 950-925 MB...
AND WILL RETAIN ISOLATED POPS HERE THROUGH THE NIGHT. WE ARE LIKELY
TO SEE CONVECTIVE DEBRIS CLOUDINESS... ROOTED IN UPSTREAM MCS
ACTIVITY OVER THE MIDWEST... MOVING OVER OUR REGION LATE. ONE
PARTICULAR MCV THAT THE MODELS INDICATE OVER ERN IA OR NW IL
SATURDAY AFTERNOON WILL MOVE TOWARD THE VA/NW NC MOUNTAINS TOWARD
SUNDAY MORNING... WHICH COULD HAVE IMPLICATIONS ON SUNDAY'S
CONVECTION CHANCES. WARM LOWS OF 68-72.

FOR SUNDAY/SUNDAY NIGHT: THE OLD SURFACE BOUNDARY APPEARS LIKELY TO
DISSIPATE WITH SSE OR SOUTHERLY SURFACE WINDS RESUMING OVER ALL OF
CENTRAL NC. AS THE AFOREMENTIONED MCV DROPS THROUGH THE CWA... IT
SHOULD MAKE THE MOST OF THE MARGINAL MOISTURE IN PLACE (PW VALUES
NEAR OR JUST ABOVE NORMAL) TO GENERATE AT LEAST ISOLATED SHOWERS AND
STORMS IN THE AFTERNOON/EVENING. MODELS STILL SHOW A PROMINENT 850
MB THETA-E MAX STRETCHING FROM NRN AL ACROSS NRN GA INTO SW NC...
AND IT IS IN THE SOUTHWEST PORTION OF THE FORECAST AREA WHERE
MARGINAL TO MODERATE INSTABILITY DEVELOPS IN THE AFTERNOON ACCORDING
TO MODEL OUTPUT. MODELS VARY GREATLY ON DEEP LAYER SHEAR WITH THE
NAM AND ECMWF MUCH MORE FAVORABLE THAN THE GFS... SO CONFIDENCE IS
NOT HIGH ON HOW MUCH STORM COVERAGE THERE WILL BE... ESPECIALLY WITH
THE LACK OF A SURFACE FOCUS OTHER THAN A SEA BREEZE. WE MAY SEE THE
BEST COVERAGE OVER THE SOUTHWEST... WHERE THE GREATER LOW LEVEL
MOISTURE AND BETTER INSTABILITY MAY CORRESPOND TO MCV PASSAGE AND
ITS FORCING FOR ASCENT... BUT HIGH SPREAD IN MODEL QPF OUTPUT AND
LOW SREF PROBABILITIES DO NOT FAVOR HAVING POPS HIGHER THAN A SLIGHT
CHANCE FOR NOW. HIGHS 88-92 AND LOWS 69-72.

FOR MONDAY/MONDAY NIGHT: THE LONGWAVE TROUGH ASSOCIATED WITH THE MID
LEVEL VORTEX OVER SOUTHEAST CANADA WILL DIG DEEPER OVER EASTERN NOAM
MONDAY... WITH ONE VORTICITY MAXIMUM IN PARTICULAR DROPPING THROUGH
THE ST LAWRENCE VALLEY INTO INTERIOR NEW ENGLAND HELPING TO PUSH
ANOTHER COLD FRONT SOUTHEASTWARD WELL INTO CENTRAL NC MONDAY
AFTERNOON/NIGHT. WITH HIGHER PW VALUES POOLING AHEAD OF THE INCOMING
FRONT... AND INCREASED LIFT WITH AROUND 50 METER MID LEVEL HEIGHT
FALLS AND STRENGTHENING UPPER DIVERGENCE AS A 100 KT JET CORE OVER
ONTARIO AND MI NOSES TOWARD NC... EXPECT AT LEAST SCATTERED COVERAGE
OF SHOWERS AND STORMS. HAVE RAISED POPS TO 30-40 PERCENT AREAWIDE.
WITH DEEP LAYER SHEAR EXPECTED TO INCREASE ANEW TO 20-25 KTS AND
WITH STEEPENING MID LEVEL LAPSE RATES AND GOOD SURFACE HEATING EARLY
IN THE DAY... CONVECTION MAY BECOME ORGANIZED WITH GREATER
COVERAGE... AND WE COULD SEE A FEW STRONG STORMS. HIGHS 88-91. LOWS
64 (BEHIND THE FRONT IN THE NW CWA) TO 71. -GIH

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 230 PM FRIDAY...

EXPECT A GENERALLY DRY PERIOD WITH NEAR TO JUST BELOW NORMAL TEMPS
FOR THE MID TO LATE PART OF NEXT WEEK. AS THE MID LEVEL VORTEX SITS
AND SPINS OVER SW QUEBEC AND THE ST LAWRENCE VALLEY WITH DEEP
TROUGHING HOLDING ALONG THE EASTERN SEABOARD... THE COLD FRONT IS
EXPECTED TO SETTLE JUST SOUTH OF THE FORECAST AREA THROUGH WEDNESDAY
NIGHT. WITH A SEASONABLY COOL CANADIAN-SOURCE HIGH PRESSURE AREA
BUILDING IN FROM THE NW... WILL GO WITH DRY WEATHER. THICKNESSES OF
20-25 METERS BELOW NORMAL EQUATES TO HIGHS IN THE LOWER-MID 80S. THE
QUEBEC VORTEX IS EXPECTED TO LIFT SLOWLY TO THE NNE AND WEAKEN AS A
SECOND LOW PUSHES IN FROM THE WEST ACROSS SOUTH CENTRAL CANADA BY
THURSDAY... AND EXPECT A SLOW RISE IN HEIGHTS ALOFT WITH
INCREASINGLY ZONAL FLOW TO OUR NORTH AS THE PLAINS RIDGE WEAKENS A
BIT AND EXPANDS EASTWARD INTO THE SOUTHEAST STATES. WHILE THE
RECOVERING THICKNESSES AND REBOUNDING PW VALUES MAY YIELD A RETURN
TO TYPICAL SCATTERED LATE-DAY SHOWERS/STORMS BY THURSDAY/FRIDAY...
THE LACK OF A TRIGGER AND FOCUS FOR CONVECTION ALONG WITH LIMITED
MOISTURE RETURN OVERALL PRECLUDES ADDING ANYTHING GREATER THAN
ISOLATED POPS AT THIS TIME. EXPECT HIGHS TO RETURN TO THE UPPER 80S
BY FRIDAY WITH LOWS IN THE UPPER 60S TO NEAR 70. A SIDE NOTE... THE
NATIONAL HURRICANE CENTER CONTINUES TO MONITOR DEVELOPING LOW
PRESSURE OVER THE GULF OF MEXICO. IF THIS LOW STRENGTHENS FURTHER...
THE NHC EXPECTS IT TO DRIFT VERY SLOWLY WEST THEN TAKE A MORE
NORTHWESTERLY TRACK INTO THE NORTHWEST GULF BY MID TO LATE NEXT
WEEK. THIS TRACK WOULD MEAN NO IMPACT FOR NC... BUT BASED ON THE
INHERENT UNCERTAINTY AT THIS RANGE... PEOPLE SHOULD KEEP AN EYE ON
THE EVOLUTION OF THIS SYSTEM OVER THE NEXT SEVERAL DAYS. -GIH

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 145 PM FRIDAY...

SCATTERED STORMS ARE BEGINNING TO FORM OVER THE HIGHER TERRAIN OF NC
AND SOUTHWEST VA AND WILL CONTINUE TO DRIFT EAST INTO THE
PIEDMONT THIS AFTERNOON....AFFECTING KGSO/KINT BY 19Z AND KRDU BY
20-21Z.  MORE ISOLATED SHOWERS AND STORMS ARE POSSIBLE FROM KFAY TO
KRWI THIS AFTERNOON...AND IT IS POSSIBLE THAT THE STORMS OVER
WESTERN NC MAY PUSH ALL THE WAY EAST INTO THE COASTAL PLAIN THIS
EVENING.  THUS...WHILE IMPACTS AT INDIVIDUAL TERMINALS ARE
UNCERTAIN...MOST TERMINALS ACROSS CENTRAL NC RUN A 30-40 PERCENT
CHANCE OF BEING IMPACTED BY A STORM.

COVERAGE OF STORMS WILL DECREASE AFTER SUNSET THIS EVENING...BUT A
COLD FRONT APPROACHING FROM THE WEST WILL SLOWLY SINK THROUGH
CENTRAL NC OVERNIGHT...AND MAY BE THE CATALYST FOR A FEW SHOWERS OR
STORMS OVERNIGHT.  DEWPOINTS ARE NOT EXPECTED TO FALL DRAMATICALLY
BEHIND THE FRONT...AND DEPENDING ON WHERE STORMS OCCUR THIS
EVENING...ISOLATED POCKETS OF FOG MAY BE A PROBLEM.

ISOLATED TO WIDELY SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE
ONCE AGAIN ON SATURDAY...MAINLY SOUTH AND EAST OF KRDU AND AFTER 18Z.

OUTLOOK...
VFR CONDITIONS ARE EXPECTED TO BE PREDOMINATE THROUGH EARLY NEXT
WEEK...WITH ISOLATED AFTERNOON AND EVENING SHOWERS/STORMS AND EARLY
MORNING SUB-VFR VSBYS POSSIBLE THROUGH MONDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...SMITH
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...SMITH
Hazardous weather outlook, Jun 22, 12:59 PM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1259 PM EDT FRI JUN 22 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-231700-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1259 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE COMBINATION OF AFTERNOON TEMPERATURES IN THE MID 90S AND
DEWPOINTS IN THE UPPER 60S TO AROUND 70 WILL LEAD TO HEAT INDICES
IN THE UPPER 90S TO AROUND 100 TODAY....ESPECIALLY TO THE NORTHEAST
OF THE TRIANGLE AREA AROUND THE URBAN AREAS OF ROCKY MOUNT AND
ROANOKE RAPIDS.

IN ADDITION TO THE HEAT...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING.
ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN AND WIND GUSTS UP TO 45 MPH. A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE...WITH A PRIMARY THREAT OF DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
SATURDAY AFTERNOON... MAINLY ACROSS SOUTHERN AND EASTERN PORTIONS
OF CENTRAL NC. A FEW STORMS MAY BECOME STRONG TO SEVERE... WITH A
PRIMARY THREAT OF DAMAGING WINDS.

OTHERWISE...HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Jun 22, 1:54 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
154 PM EDT FRI JUN 22 2012

NCZ021-022-221845-
FORSYTH-GUILFORD-
154 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORMS WILL BE DEVELOPING OVER THE NORTHWEST
PIEDMONT IN GUILFORD AND FORSYTH COUNTIES THIS AFTERNOON...

AT 149 PM EDT...DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAD BEGUN
TO DEVELOP IN THE TRIAD REGION. STORMS WILL BECOME MORE NUMEROUS AS
THE AFTERNOON PROGRESSES AND WILL BE SLOWLY MOVING EAST AT 10 MPH.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WINSTON-SALEM...
HIGH POINT...STANLEYVILLE...STOKESDALE...AND GREENSBORO.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

STORMS WILL BE ACCOMPANIED BY HEAVY SHOWERS AND MOVING SLOWLY THIS
AFTERNOON. THUS THEY MAY PRODUCE MINOR FLOODING IN LOW LYING AREAS
INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. DO
NOT CROSS FLOODED ROADS AND REDUCE SPEED TO AVOID HYDROPLANING.

&&

LAT...LON 3612 8050 3614 8044 3626 8046 3625 7954
      3590 7955 3593 8005 3601 8004 3603 8013
      3603 8021 3600 8022 3600 8032 3597 8040
      3599 8043 3602 8042 3606 8047 3604 8050
      3609 8052
TIME...MOT...LOC 1749Z 292DEG 8KT 3617 8051

MLM
Special weather statement, Jun 22, 2:01 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
201 PM EDT FRI JUN 22 2012

NCZ088-221900-
CUMBERLAND-
201 PM EDT FRI JUN 22 2012

...A STRONG THUNDERSTORM WILL MOVE SLOWLY ACROSS CUMBERLAND COUNTY
THROUGH 300 PM EDT...

AT 200 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORT BRAGG...MOVING SLOWLY SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BONNIE DOONE...
FAYETTEVILLE...HOPE MILLS.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM IS MOVING SLOWLY AND WILL PRODUCE HEAVY RAINFALL...WHICH
MAY CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...
CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND
DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING
SPEEDS TO AVOID HYDROPLANING.

&&

LAT...LON 3514 7911 3523 7892 3523 7890 3509 7872
      3494 7897
TIME...MOT...LOC 1800Z 317DEG 9KT 3511 7899

MLM
Special weather statement, Jun 22, 2:29 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
229 PM EDT FRI JUN 22 2012

NCZ008>011-025>028-040>043-075>078-086-088-089-221930-
CHATHAM-CUMBERLAND-DURHAM-EDGECOMBE-FRANKLIN-GRANVILLE-HALIFAX-
HARNETT-HOKE-JOHNSTON-LEE-MOORE-NASH-SAMPSON-VANCE-WAKE-WARREN-WAYNE-
WILSON-
229 PM EDT FRI JUN 22 2012

...SHOWERS AND SCATTERED STRONG THUNDERSTORMS WILL DEVELOP AND
BECOME MORE NUMEROUS WILL MOVE ACROSS CENTRAL AND EASTERN NORTH
CAROLINA THIS AFTERNOON. STORM WILL PRODUCE HEAVY RAIN AND WILL BE
MOVING SLOWLY...POTENTIALLY PRODUCING SOME MINOR FLOODING IN URBAN
AREAS.

SOME LOCATIONS THAT MAY EXPECT SHOWERS AND STORMS TO BECOME MORE
NUMEROUS INCLUDE...THE TRIANGLE...FAYETTEVILLE...SMITHFIELD...
GOLDSBORO...ROCKY MOUNT...LOUISBURG...WILSON...AND HENDERSON.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL MAY PRODUCE SOME MINOR FLOODING IN LOW LYING AREAS
INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

&&

LAT...LON 3600 7740 3582 7735 3557 7782 3518 7783
      3518 7816 3474 7819 3471 7811 3456 7825
      3485 7850 3483 7890 3541 7972 3587 7913
      3586 7902 3597 7900 3655 7824 3648 7763
      3641 7754 3632 7757 3633 7744 3611 7722
TIME...MOT...LOC 1825Z 279DEG 9KT 3515 7876

13
Special weather statement, Jun 22, 3:18 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
318 PM EDT FRI JUN 22 2012

NCZ022-222000-
GUILFORD-
318 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 400
PM EDT...

AT 315 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GREENSBORO...MOVING EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GREENSBORO...LAKE
TOWNSEND...MCLEANSVILLE...AND MONTICELLO.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND PONDING OF WATER ON ROADWAYS.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 50
MPH ARE CAPABLE OF KNOCKING DOWN LARGE TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF LOW LYING AREAS AND
RESULT IN PONDING OF WATER ON ROADWAYS. MOTORISTS ARE URGED TO SLOW
DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3625 7980 3625 7954 3617 7953 3599 7954
      3600 7994 3626 7995
TIME...MOT...LOC 1915Z 264DEG 9KT 3611 7982

VINCENT
Special weather statement, Jun 22, 3:21 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT FRI JUN 22 2012

NCZ021-022-222000-
FORSYTH-GUILFORD-
321 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD AND FORSYTH
COUNTIES THROUGH 400 PM EDT...

AT 320 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
KERNERSVILLE...OR ABOUT 9 MILES SOUTH OF BELEWS CREEK...MOVING EAST
AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE KERNERSVILLE AND
COLFAX. THE INCLUDES INTERSTATE 40 BETWEEN EXITS 196 AND 210.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND PONDING OF WATER ON ROADWAYS.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 50
MPH ARE CAPABLE OF KNOCKING DOWN LARGE TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF LOW LYING AREAS AND
RESULT IN PONDING OF WATER ON ROADWAYS. MOTORISTS ARE URGED TO SLOW
DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3626 8020 3626 7995 3600 7994 3601 8004
      3603 8019
TIME...MOT...LOC 1920Z 269DEG 8KT 3613 8009

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:54 PM EDTSpecial Weather StatementRAHForsyth, Guilford51 min
Jun 22, 2:01 PM EDTSpecial Weather StatementRAHCumberland59 min
Jun 22, 2:29 PM EDTSpecial Weather StatementRAHChatham, Cumberland, Durham, Edgecombe, Franklin, Halifax and 11 more61 min
Jun 22, 3:09 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth51 min
Jun 22, 3:18 PM EDTSpecial Weather StatementRAHGuilford42 min
Jun 22, 3:21 PM EDTSpecial Weather StatementRAHForsyth39 min
Jun 22, 3:27 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford48 min
Jun 22, 3:35 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth2 hr
Jun 22, 3:37 PM EDTSpecial Weather StatementRAHCumberland38 min
Jun 22, 3:44 PM EDTSevere Thunderstorm WarningRAHDavidson61 min
Jun 22, 3:49 PM EDTSpecial Weather StatementRAHEdgecombe, Nash56 min
Jun 22, 4:13 PM EDTSpecial Weather StatementRAHWilson62 min
Jun 22, 4:18 PM EDTSevere Thunderstorm WarningRAHMontgomery, Randolph, Stanly57 min
Jun 22, 4:27 PM EDTSpecial Weather StatementRAHLee63 min
Jun 22, 4:33 PM EDTSpecial Weather StatementRAHDurham, Orange57 min
Jun 22, 4:38 PM EDTSpecial Weather StatementRAHChatham67 min
Jun 22, 4:40 PM EDTSpecial Weather StatementRAHFranklin65 min
Jun 22, 4:48 PM EDTSpecial Weather StatementRAHOrange57 min
Jun 22, 5:16 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson44 min
Jun 22, 5:19 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Harnett, Hoke, Johnston, Lee and 6 more56 min
Jun 22, 5:33 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake57 min
Jun 22, 5:58 PM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore47 min
Jun 22, 6:08 PM EDTSevere Thunderstorm WarningRAHEdgecombe34 min
Jun 22, 6:10 PM EDTSevere Thunderstorm WarningRAHMoore, Richmond, Scotland65 min
Jun 22, 6:18 PM EDTSpecial Weather StatementRAHWarren57 min
Jun 22, 6:30 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke60 min
Jun 22, 6:38 PM EDTSpecial Weather StatementRAHHarnett37 min
Jun 22, 7:02 PM EDTSevere Thunderstorm WarningRAHSampson58 min
Jun 22, 7:22 PM EDTSevere Thunderstorm WarningRAHRichmond, Scotland53 min
Jun 22, 7:40 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson27 min

Nearby

Flash Flood Warnings in North Carolina, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.